Extreme Cold/Wind Chill, Koochiching
- When
- February 2, 10:00 PM CST to February 3, 5:00 PM CST
- Where
- Koochiching forecast zone
- Reported by
- Official NWS Observations
- Coordinates
- 48.245, -93.783 (the zone’s center; the record gives no point)
Bitterly cold wind chills occurred across portions of northeastern Minnesota from the evening of February 2nd through the following morning. See following narrative for detailed information regarding this cold wave.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DLH wrote it up.
Bitterly cold wind chills occurred across portions of northeastern Minnesota from the evening of February 2nd through the following morning. See following narrative for detailed information regarding this cold wave.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before the first event at Feb 2, 9:30 PM CST, 30 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DULUTH MN
930 PM CST FRI FEB 2 2007
.DISCUSSION...ZONES/GRIDS HAVE JUST BEEN UPDATED TO ACCOUNT FOR
ONLY SOME MINOR CHANGES. REGARDING TEMPS...HAVE DROPPED TEMPS A
FEW DEGREES IN SPOTS. SOME OF THE ROAD WEATHER/RAWS SITES HAVE
MIDDLE TEENS BELOW ZERO ALREADY UP NORTH. WINDS HAVE STARTED TO
PICK UP IN TEH WESTERN CWA AND THEY SHOULD CONTINUE TO PICK UP AS
THE NIGHT WEARS ON...GENERALLY 10 TO 15 MPH BUT SOME HIGHER GUSTS.
WIND CHILLS SHOULD RESPOND ACCORDINGLY...AND ARE ALREADY IN THE 20
TO 30 BELOW RANGE IN SPOTS.
A VERY INTERESTING CONVERGENCE BAND OF SNOW NOW SNAKING ACROSS
NORTHERN BAYFIELD COUNTY...FROM NEAR PORT WING TO JUST NORTH OF
BAYFIELD. SOME 23 DBZ REFLECTIVITIES IN THIS AND...WHICH HAS BEEN
FAIRLY STATIONARY DURING THE EVENING. HAVE ADDED 1-3 INCH
ACCUMULATIONS IN THIS AREA TONIGHT...BUT WILL HAVE TO WATCH
CLOSELY IN CASE THE BAND CONTINUES TO STRENGTHEN. INITIAL THOUGHT
IS THAT THE BAND SHOULD BREAK UP SOMEWHAT AND BECOME MORE
DISORGANIZED AS OVERALL WINDS SHIFT TO THE NORTHWEST AND LOW-MID
LEVEL SHEAR INCREASES.
OTHERWISE...EVERYTHING ELSE LOOKS GOOD. DID DROP CLOUD COVER A BIT
TOO AS THERE ARE QUITE A FEW HOLES IN BETWEEN SNOW SHOWERS/BANDS.
&&
POINT TEMPS/POPS...
DLH -14 -4 -22 -5 / 30 10 10 10
INL -22 -8 -28 -11 / 30 10 10 10
BRD -16 -5 -19 -5 / 30 10 10 10
HYR -11 -1 -22 -5 / 30 10 10 10
ASX -6 1 -18 -3 / 30 40 20 30
&&
.DLH WATCHES/WARNINGS/ADVISORIES...
MN...WIND CHILL WARNING UNTIL 9 AM CST SATURDAY FOR CENTRAL ST. LOUIS-
KOOCHICHING-NORTHERN CASS-NORTHERN COOK/NORTHERN LAKE-
NORTHERN ITASCA-NORTHERN ST. LOUIS-SOUTHERN ITASCA.
WIND CHILL ADVISORY FROM 9 AM SATURDAY TO 6 PM CST SUNDAY FOR
CENTRAL ST. LOUIS-KOOCHICHING-NORTHERN CASS-NORTHERN
COOK/NORTHERN LAKE-NORTHERN ITASCA-NORTHERN ST. LOUIS-
SOUTHERN ITASCA.
WIND CHILL ADVISORY UNTIL 6 PM CST SUNDAY FOR CARLTON/SOUTHERN
ST. LOUIS-CROW WING-NORTHERN AITKIN-PINE-SOUTHERN AITKIN-
SOUTHERN CASS-SOUTHERN COOK/LAKESHORE-SOUTHERN
LAKE/LAKESHORE.
WI...WIND CHILL ADVISORY UNTIL 6 PM CST SUNDAY FOR ASHLAND-BAYFIELD-
BURNETT-DOUGLAS-IRON-PRICE-SAWYER-WASHBURN.
DAPHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 510 PM CST FRI FEB 2 2007 LSZ121-140>148-162-MNZ010>012-018>021-025-026-033>038-WIZ001>004- 006>009-031130- BAYFIELD TO OAK POINT WI-GRAND PORTAGE TO GRAND MARAIS MN- GRAND MARAIS TO TACONITE HARBOR MN- TACONITE HARBOR TO SILVER BAY HARBOR MN- SILVER BAY HARBOR TO TWO HARBORS MN-TWO HARBORS TO DULUTH MN- DULUTH MN TO PORT WING WI-PORT WING TO SAND ISLAND WI- SAND ISLAND TO BAYFIELD WI-OAK POINT TO SAXON HARBOR WI- OPEN WATERS OF LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND PORTAGE MN-KOOCHICHING-NORTHERN ST. LOUIS- NORTHERN COOK/NORTHERN LAKE-NORTHERN ITASCA-CENTRAL ST. LOUIS- SOUTHERN LAKE/LAKESHORE-SOUTHERN COOK/LAKESHORE-NORTHERN CASS- SOUTHERN ITASCA-SOUTHERN CASS-CROW WING-NORTHERN AITKIN- SOUTHERN AITKIN-CARLTON/SOUTHERN ST. LOUIS-PINE-DOUGLAS-BAYFIELD- ASHLAND-IRON-BURNETT-WASHBURN-SAWYER-PRICE- 510 PM CST FRI FEB 2 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST MINNESOTA... NORTHWEST WISCONSIN AND WESTERN LAKE SUPERIOR. .DAY ONE...TONIGHT DANGEROUS WIND CHILLS WILL CONTINUE THROUGH TONIGHT FOR ALL OF NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN. SEE THE LATEST WINTER WEATHER PRODUCTS FROM THE DULUTH NATIONAL WEATHER SERVICE OFFICE FOR DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY DANGEROUS WIND CHILLS WILL CONTINUE FOR MUCH OF THE AREA AT LEAST THROUGH SATURDAY...AND POSSIBLY INTO EARLY NEXT WEEK. SEE THE LATEST WINTER WEATHER PRODUCTS FROM THE DULUTH NATIONAL WEATHER SERVICE OFFICE FOR DETAILS. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT. DAP
The national radar mosaic for the moment the first event began.
6 extreme cold/wind chill. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, February 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 17198, 17199, 17200, 17201, 17202, 17203.